MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55238
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Ischemia (1942); Thrombosis/Thrombus (4440)
Date of Event 03/30/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that a zenith flex with spiral-z technology aaa endovascular graft iliac leg had thrombosed.The device was implanted on (b)(6) 2024.The patient required emergency admission on (b)(6) 2024 for critical limb ischemia.Thrombosis was identified in the iliac leg grafts and the main body graft.The renal arteries were still permeable.Additional information regarding the event and patient outcome has been requested but is currently unavailable.The subject of this report is the thrombosis identified in the zenith flex with spiral-z technology aaa endovascular graft iliac leg (zsle-16-74-zt).
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
 
Event or Problem Description
Additional information was provided on 02aug2024.The patient was prescribed a regimen of anticoagulant or antiplatelet before the index procedure and after the placement of the grafts.The exact medication therapy prescribed is unknown.The patient had a 58mm abdominal aortic aneurysm (aaa).Under the lowest right kidney the neck measured 15 mm long and 19-20 mm in diameter.The infrarenal aorta was 111mm long.The right common iliac artery measured 45mm in length and 16-17mm in diameter.The left common iliac artery measured 48mm in length and 12-13 mm in diameter.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was provided on 10sep2024.The patient required a double axillofemoral bypass and the length of the hospitalization was very long.Additionally, the stay was very complicated afterwards.
 
Additional Manufacturer Narrative
Additional information: b5.Correction: d4 - model #, h6 (annex f).This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Investigation-evaluation: it was reported that a zenith flex with spiral-z technology aaa endovascular graft iliac leg had thrombosed.The 79-year-old male patient had been diagnosed with an abdominal aortic aneurysm (aaa).He had been prescribed a regimen of anticoagulant or antiplatelet medication (type, dosage, and frequency unknown).Imaging was completed to plan and size for the repair of the aaa.According to the planning and sizing provided, the patient had a 58 mm abdominal aortic aneurysm.Under the lowest right kidney, the aortic neck measured 15 mm long and 19-20 mm in diameter.The infrarenal aorta measured 111 mm long.The right common iliac artery measured 45 mm long and 16-17 mm in diameter.The left common iliac artery measured 48 mm long and 12-13 mm in diameter.The patient underwent an endovascular aortic repair (evar) procedure on (b)(6) 2024 and the following cook devices were implanted: zenith alpha aaa endovascular graft main body (rpn: zimb-24-84); zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-16-74-zt); zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-20-74-zt).The patient was prescribed a regimen of anticoagulant or antiplatelet medication (type, dosage, and frequency unknown) after the implantation of the grafts.On (b)(6) 2024, the patient was admitted emergently to the hospital for critical limb ischemia.The main body graft and the iliac limbs had thrombosed.The real arteries were described as ¿still permeable.¿ the patient underwent a reintervention procedure where a double axillofemoral bypass was completed.The physician reported that the patient had a long and complicated hospitalization after the reintervention procedure.The focus of this report is the zenith flex with spiral-z technology aaa endovascular graft iliac leg (rpn: zsle-16-74-zt) that had thrombosed.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control, specifications, manufacturing instructions (mi), and instructions for use (ifu) were completed during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhr for the reported complaint device lot revealed no recorded non-conformances relevant to the failure mode.It should be noted that this device is supplied via a one-device lot.A complaint history search did not identify any other complaints for this lot.Based on the available information, cook has concluded that there is no evidence suggesting nonconforming product exists either in house or in the field.Cook also reviewed product labeling.The ifu packaged with the device contains the following in relation to the reported failure mode: "4.1 general: additional endovascular interventions or conversion to standard open surgical repair following initial endovascular repair should be considered for patients experiencing enlarging aneurysms, unacceptable decrease in fixation length (vessel and component overlap) and/or endoleak.An increase in aneurysms, size and/or persistent endoleak or migration may lead to aneurysm rupture.Patients experiencing reduced blood flow through the graft limb and/or leaks may be required to undergo secondary interventions or surgical procedures.4.2 patient selection, treatment, and follow-up: zenith spiral-z iliac artery distal fixation sire greater than 10 mm in length and 7.5-20 mm in diameter (measured outer wall to outer wall) is required.These sizing measurements are critical to the performance of the endovascular repair.Adequate iliac or femoral access is required to introduce the device into the vasculature.Access vessel diameter (measured inner wall to inner wall) and morphology (minimal tortuosity, occlusive disease and/or calcification) should be compatible with vascular access techniques and delivery systems of a 14 french to 16 french vascular introducer sheath.Vessels that are significantly calcified, occlusive, tortuous, or thrombus-lined may preclude placement of the endovascular graft and/or may increase the risk of embolization.A vascular conduit technique may be necessary to achieve success in some patients.Pre-existing regions of stenosis/narrowing (less than approximately 20 mm id in the aorta or 7 to 8 mm id in the iliacs) have been shown to increase the risk of a thromboembolic event (e.G., graft limb occlusion).The potential for this increased risk in these patients may preclude placement of an endovascular graft.Dilatation of these regions with a noncompliant balloon and/or stent placement may be necessary to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Additionally, the completion angiogram (with stiff wire guides removed) should be reviewed carefully to determine if further treatment in these regions is necessary (e.G., adjunctive ballooning or stenting).Failure to remove the stiff wire guide prior to the angiogram could mask any limb kinking or narrowing that might occur when the wire guide is removed.Follow-up imaging should be carefully reviewed for narrowing within the leg graft.Patients with a graft leg lumen of less than approximately 5 mm id may be at increased risk of a thromboembolic event (e.G., graft limb occlusion).Reintervention (e.G., noncompliant ballooning or stenting in these regions) should be considered to help assure maintained graft patency and to reduce the risk of a thromboembolic event.Patients with poor outflow or a hypercoagulable state (e.G, cancer) may be at an increased risk of a thromboembolic event.The zenith spiral-z aaa iliac leg with the z-trak introduction system is not recommended in patients who cannot tolerate contrast agents necessary for intraoperative and postoperative follow-up imaging.All patients should be monitored closely and checked periodically for a change in the condition of their disease and the integrity of the endoprosthesis.Inability to maintain patency of at least one internal iliac artery or occlusion of an indispensable inferior mesenteric artery may increase the risk of pelvic/bowel ischemia.Lengths: all patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysm or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.4.5 implant procedure: inaccurate placement and/or incomplete sealing of the zenith spiral-z endovascular aaa iliac leg within the vessel may result in increased risk of endoleak, migration or inadvertent occlusion of the internal iliac arteries.Excessive overlap 10mm above the main body bifurcation may increase the risk of limb thrombosis.Use caution during manipulation of catheters, wires and sheaths within an aneurysm.Significant disturbances may dislodge fragments of thrombus, which can cause distal embolization, or may rupture the aneurysm.5.2 potential adverse events: adverse events that may occur and/or require intervention include, but are not limited to: aortic damage, including perforation, dissection, bleeding, rupture and death.Arterial or venous thrombosis and/or pseudoaneurysm.Endoprosthesis: improper component placement; incomplete component deployment; component migration; component separation from another graft component/ suture break; occlusion; infection; stent fracture; graft material wear; dilation; erosion; puncture; pergraft flow; and corrosion.Graft or native vessel occlusion.Renal complications and subsequent attendant problems (e.G., dehiscence, infection).Vessel damage.7.1 individualization of treatment: the risks and benefits should be carefully considered for each patient before use of the zenith spiral-z aaa iliac leg.Additional considerations for patient selection include, but are not limited to: patient¿s age and life expectancy.Co-morbidities (e.G., cardiac, pulmonary or renal insufficiency prior to surgery, morbid obesity).Patient¿s suitability for open surgical repair.Patient¿s anatomical suitability for endovascular repair.The risk of aneurysm rupture compared to the risk of treatment with zenith spiral-z aaa iliac leg.Patient¿s ability to tolerate general, regional or local anesthesia.Iliofemoral access vessel size and morphology (minimal thrombus, calcification and/or tortuosity) should be compatible with vascular access techniques and accessories of the delivery profile of a 14 french to 16 french vascular introducer sheath.Zenith spiral-z iliac artery distal fixation site greater than 10 mm in length and 7.5-20mm in diameter (measured outer wall to outer wall).Freedom from significant femoral/iliac artery occlusive disease that would impede flow through the endovascular graft.The final treatment decision is at the discretion of the physician and patient.8 patient counseling information.In addition to the risks and benefits of an endovascular repair, the physician should assess the patient¿s commitment and compliance to postoperative follow-up as necessary to ensure continuing safe and effective results.Listed below are additional topics to discuss with the patient as to expectations after an endovascular repair: all patients should be advised that endovascular treatment requires lifelong, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms or changes in the structure or position of the endovascular graft) should receive enhanced follow-up.Patients should be counseled on the importance of adhering to the follow-up schedule, both during the first year and at yearly intervals thereafter.Patients should be told that regular and consistent follow-up is a critical part of ensuring the ongoing safety and effectiveness of endovascular treatment of aaas.At a minimum, annual imaging and adherence to routine postoperative follow-up requirements is required and should be considered a life-long commitment to the patient¿s health and well-being.Physicians should refer patients to the patient guide regarding risks occurring during or after implantation of the device.Procedure-related risks include cardiac, pulmonary, neurologic, bowel and bleeding complications.Device-related risks include occlusion, endoleak, aneurysm enlargement, fracture, potential for reintervention and open surgical conversion, rupture and death.11 directions for use: anatomical requirements: iliofemoral access vessel size and morphology (minimal thrombus, calcium and/or tortuosity) should be compatible with vascular access techniques and accessories.Arterial conduit techniques may be required.11.1.5 ipsilateral iliac leg placement and deployment: note: if using this device in conjunction with a zenith alpha abdominal endovascular graft or zenith low profile endovascular graft, proceed to section 11.1.6, ipsilateral iliac leg placement and deployment in conjunction with zenith alpha abdominal endovascular graft or zenith low profile endovascular graft.11.1.6 ipsilateral iliac leg placement and deployment in conjunction with zenith alpha abdominal endovascular graft or zenith low profile endovascular graft.4.Introduce the ipsilateral iliac leg delivery system, and continue advancing slowly until the proximal edge of the ipsilateral leg graft aligns with the proximal edge of the previously-placed contralateral leg graft." a preoperative computed tomography scan was provided for this event.Contrast enhancement was seen throughout the anatomy.A small section of the infrarenal aorta measured 18-19 mm.The common iliac arteries were patent.Possible thrombus was identified in the right common iliac artery.Based on the information provided, no product returned, and the results of the investigation, a potential root cause for this event may have been patient anatomy and physiology.Thrombus was present in the preoperative imaging.The patient had been prescribed a regimen of antiplatelet or anticoagulation medication therapy before and after the procedure.However, the specific medication, dosage, frequency, patient compliance, and efficacy is unknown.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description

Brand Name
ZENITH FLEX WITH SPIRAL-Z TECHNOLOGY AAA ENDOVASCULAR GRAFT ILIAC LEG
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key19051956
Report Number1820334-2024-00475
Device Sequence Number7339031
Product Code MIH
UDI-Device Identifier10827002552385
UDI-Public(01)10827002552385(17)270111(10)15842662
Combination Product (Y/N)N
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG55238
Device Catalogue NumberZSLE-16-74-ZT
Device Lot Number15842662
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/02/2024
Supplement Date Received by Manufacturer04/08/2024
08/02/2024
09/10/2024
09/20/2024
Initial Report FDA Received Date04/05/2024
Supplement Report FDA Received Date04/09/2024
08/12/2024
09/10/2024
09/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/05/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK RPN: ZIMB-24-84, LOT 15822305; COOK RPN: ZSLE-20-74-ZT, LOT 15882862
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age79 YR
Patient SexMale